Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 90, NWS Sioux Falls, SD

June 23, 1998Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 23, 1998, 9:01 PM CDT for Dixon County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 1998, 9:01 PM CDT (02:01 UTC)
Expired
Jun 23, 1998, 9:50 PM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Dixon County, NE

The radar

The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 7:15 PM CDTTornado WatchSPC6 hr
Jun 23, 7:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 344 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1998-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1998-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1938 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WUUS1 KFSD 240204 RRA
SVRFSD
NEC051-240250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
901 PM CDT TUE JUN 23 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIXON COUNTY IN NORTHEASTERN NEBRASKA

* UNTIL 950 PM CDT

* AT 859 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 28 MILES SOUTH OF YANKTON  OR 10 MILES
  NORTHWEST OF DIXON MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DIXON                    AROUND 915 PM CDT
  CONCORD                  AROUND 920 PM CDT
  MARTINSBURG              AROUND 935 PM CDT
  ALLEN                    AROUND 935 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:00 PM CDT, 1 minute earlier.

Area forecast discussion, Jun 23, 9:00 PM CDT, 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT TUE JUN 23 1998

SVR WX IN CWA. NO UPDATES FOR NOW.

.FSD...NONE

In the hours before

Local storm report, Jun 23, 7:56 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
756 PM CDT TUE JUN 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    1 W EMERSON               NE   1 INCH HAIL
06/23/98   DIXON

0748 PM    EMERSON                   NE   1.75 INCH HAIL
06/23/98   DAKOTA
Local storm report, Jun 23, 7:56 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
756 PM CDT TUE JUN 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    1 W EMERSON               NE   1 INCH HAIL
06/23/98   DIXON

0748 PM    EMERSON                   NE   1.75 INCH HAIL
06/23/98   DAKOTA
Local storm report, Jun 23, 8:58 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
858 PM CDT TUE JUN 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    1 W EMERSON               NE   1 INCH HAIL
06/23/98   DIXON

0748 PM    EMERSON                   NE   1.75 INCH HAIL
06/23/98   DAKOTA

0800 PM    SLOAN                     IA   1 INCH HAIL
06/23/98   WOODBURY

0806 PM    HORNICK                   IA   TORNADO
06/23/98   WOODBURY                       REPORTED BY EOC

0806 PM    SLOAN                     IA   1.75 INCH HAIL
06/23/98   WOODBURY

0808 PM    SLOAN                     IA   TORNADO
06/23/98   WOODBURY                       REPORTED BY EOC NEAR SLOAN

0814 PM    2 W SALIX                 IA   1 INCH HAIL
06/23/98   WOODBURY                       OCCURED AT BROWNS LAKE

0815 PM    5 W ALTA                  IA   1 INCH HAIL
06/23/98   BUENA VISTA

0824 PM    6 W DAKOTA CITY           NE   1 INCH HAIL
06/23/98   DAKOTA
Local storm report, Jun 23, 8:58 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
858 PM CDT TUE JUN 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    1 W EMERSON               NE   1 INCH HAIL
06/23/98   DIXON

0748 PM    EMERSON                   NE   1.75 INCH HAIL
06/23/98   DAKOTA

0800 PM    SLOAN                     IA   1 INCH HAIL
06/23/98   WOODBURY

0806 PM    HORNICK                   IA   TORNADO
06/23/98   WOODBURY                       REPORTED BY EOC

0806 PM    SLOAN                     IA   1.75 INCH HAIL
06/23/98   WOODBURY

0808 PM    SLOAN                     IA   TORNADO
06/23/98   WOODBURY                       REPORTED BY EOC NEAR SLOAN

0814 PM    2 W SALIX                 IA   1 INCH HAIL
06/23/98   WOODBURY                       OCCURED AT BROWNS LAKE

0815 PM    5 W ALTA                  IA   1 INCH HAIL
06/23/98   BUENA VISTA

0824 PM    6 W DAKOTA CITY           NE   1 INCH HAIL
06/23/98   DAKOTA

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:25 PM CDTTornado WarningFSDDakota, Dixon50 min
Jun 23, 8:16 PM CDTTornado WarningFSDDakota34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.